Alert archive / Virginia / Tornado Warnings in 1996

Tornado Warning 9, NWS Wakefield, VA

July 12, 1996Isle of Wight County, City of Suffolk, Virginia

NWS Wakefield, VA issued this tornado warning at Jul 12, 1996, 10:04 PM EDT for Isle of Wight County, City of Suffolk, Virginia. It was in force for 26 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 12, 1996, 10:04 PM EDT (02:04 UTC)
Expired
Jul 12, 1996, 10:30 PM EDT
In force
26 min
Issued by
NWS Wakefield, VA
Area
Whole counties

Counties City of Suffolk, VA, Isle of Wight County, VA

The radar

The Norfolk radar (KAKQ), 37 km from the middle of the area, began a volume at 02:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 12, 10:15 PM EDTTornado F1Smithfield, VA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 00:00Z, 2.1 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 00:00Z on 1996-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 826 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 00:00Z on 1996-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 137 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
826 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
499 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
137 m²/s²
0-3 km storm-relative helicity
192 m²/s²
Significant tornado parameter
0.5
Supercell composite
4.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KAKQ 130205
TORAKQ
VAC093-800-130230-
 
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
1004 PM EDT FRI JUL 12 1996
 
THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL 1030 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN SOUTHEAST VIRGINIA
 
   ...ISLE OF WIGHT COUNTY
 
  AND THE INDEPENDENT CITY OF
 
   ...NORTHERN SUFFOLK
 
AT 1002 PM...WAKEFIELD RADAR INDICATED A POSIBLE TORNADO OVER NORTHERN
SUFFOLK MOVING WEST AT AROUND 30 MPH. RESIDENTS IN CHUCKATUCK...BENNS
CHURCH...ISLE OF WIGHT AND SMITHFIELD SHOULD TAKE SHELTER IMMEDIATELY.
 
TAKE COVER IMMEDIATELY!  DON'T HESITATE.  THE SAFEST PLACE IS A
BASEMENT.  GET UNDER8 A WORKBENCH OR PIECE OF STURDY FURNITURE.
IF NO BASEMENT IS AVAILABLE...SEEK SHELTER IN AN INTERIOR ROOM
SUCH AS A CLOSET ON THE LOWEST FLOOR.  USE BLANKETS...PILLOWS...
OR CUSHIONS TO COVER YOUR BODY.  AVOID WINDOWS.

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this tornado warning went out at Jul 12, 9:01 PM EDT, 1 hour 3 minutes earlier.

Area forecast discussion, Jul 12, 9:01 PM EDT, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
900 PM EDT FRI JUL 12 1996

DISCN:
RAGGED EYE OF BERTHA EVIDENT JUST ESE OF GSB ATTM. WINDS INCREASING NE
NC WITH G38 KTS NOTED AT ECG. HEAVY RAIN BANDS WORKING N THRU ERN NC
AND ERN VA INTO MD. NO REPORTS OF SVR WX AS YET.

BERTHA HAS LOST SOME OF HER PUNCH AS SHE MOVES FURTHER INLAND...BUT
NEAR HURRICANE FORCE WINDS...TORRENTIAL RAINS...HAIL AND ISOLATED
TORNADOES STILL POSSIBLE OVERNIGHT.

SEE NO REASON TO CHG FCST ATTM.

RIC  69/86  94
ORF  73/86  95
SBY  71/82  96
ECG  70/85  93

CULLEN

In the hours before

Special weather statement, Jul 12, 7:38 PM EDT, 2 hours 26 minutes before
NCZ012>017-030>032-102-501-504-VAZ073-078-081>085-088>100-501-
MDZ024-130400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
735 PM EDT FRI JUL 12 1996

...TORNADO WATCH IN EFFECT UNTIL 5AM EDT FOR NORTHEASTERN NORTH CAROLINA...
EASTERN VIRGINIA AND THE LOWER MARYLAND EASTERN SHORE...

STRONG OUTER BANDS OF HURRICANE BERTHA ARE PUSHING NORTH THROUGH
NORTHEASTERN NORTH CAROLINA...EASTERN VIRGINIA AND THE LOWER MARYLAND
EASTERN SHORE...EMBEDDED STRONG TO SEVERE THUNDERSTORMS WILL POSSIBLY
PRODUCE DAMAGING WINDS AND ISOLATED TORNADOES.

A TORNADO WATCH MEANS THAT SEVERE THUNDERSTORMS WITH DAMAGING WINDS
AND ISOLATED TORNADOES ARE POSSIBLE IN AND NEAR THE WATCH AREA.
PERSONS IN AND NEAR THE WATCH AREA SHOULD SEEK SAFE SHELTER IF
THREATENING WEATHER APPROACHES AND REPORT ANY SEVERE WEATHER TO
LOCAL LAW ENFORCEMENT FOR RELAY TO THE NATIONAL WEATHER SERVICE.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR LATER
STATEMENTS AND POSSIBLE WARNINGS.

COBB

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 10:31 PM EDTTornado WarningAKQSurry29 min
Jul 12, 11:03 PM EDTTornado WarningAKQGloucester42 min
Jul 13, 1:11 AM EDTTornado WarningAKQNorthumberland, Westmoreland49 min

Nearby

Tornado Warnings in Virginia, 1996Every tornado warning in 1996Tornadoes in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.